Hail, Hamilton
- When
- July 5, 8:45 PM CST
- Where
- Hamilton County, 17 mi N of Syracuse
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.233, -101.750
27 thunderstorm wind, 9 hail, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 5, 1:38 PM CST, 7 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 238 PM CDT MON JUL 5 2004 .DISCUSSION... DAYS 1-2... A STRONG SHORTWAVE TROUGH, AT LEAST BY JULY STANDARDS, WAS APPROACHING THE WESTERN PLAINS EARLY THIS AFTERNOON. THE LEADING EDGE OF THE ASSOCIATED MID-LEVEL COOLING WAS MANIFESTED IN THE EASTERN DEVELOPMENT OF MID-LEVEL CLOUD THIS MORNING ON THE CHEYENNE RIDGE. ALTHOUGH MOISTURE IS VERY LIMITED, ELEVATED HEATING, ALONG WITH THE COLD AIR ALOFT(ABOVE 700MB) WITH THE WAVE, HAS INITIATED SURFACE BASED STORMS ACROSS THE WESTERN NE PANHANDLE AND NORTHERN COLORADO AS OF 2 PM. THESE STORMS WILL EXPAND IN AREAL COVERAGE AND PROPAGATE E/SE THROUGH THIS EVENING. THERE WAS A GRADUAL INCREASE IN LOW-LEVEL MOISTURE EASTWARD INTO WESTERN KANSAS AS OF 2 PM, BUT THE REALLY RICH MOISTURE WAS CONFINED ALONG AND SOUTH OF A RETREATING OUTFLOW BOUNDARY THAT STRETCHED FROM GRUVER, TX TO P28 TO EMPORIA. AS THE WAVE APPROACHES, A 30-40KT LOW-LEVEL JET WILL DRAW THIS MOIST AIR QUICKLY NORTHWARD. BY THIS EVENING, THE COLORADO STORMS WILL BE ENCOUNTERING THE GOOD MOISTURE. WITH MODERATE LOW-MID LEVEL FLOW, THESE STORMS COULD BE SEVERE. 3-HR FLASH FLOOD GUIDANCE NUMBERS ARE 1 TO 1.8 INCHES ACROSS THE NORTHEAST PART OF OUR COUNTY WARNING AREA. I FEEL THAT THESE NUMBERS COULD BE EXCEEDED TONIGHT, LEADING TO THE FLOODING OF CREEKS, STREAMS AND LOW-LYING AREAS. HENCE, A FLOOD WATCH HAS BEEN ISSUED FOR 8 OF OUR COUNTIES IN CENTRAL KANSAS. THE STORMS MAY BE MORE SCATTERED IN THE FAR SOUTHWEST, BUT THE MAJORITY OF CENTRAL/SW KS SHOULD SEE RAIN, HENCE 100% POPS FOR DDC NORTH AND EAST, WITH SLIGHTLY LOWER POPS SW. MORE STABLE AIR WILL MOVE IN BEHIND THE MCS TUESDAY AND NO PRECIPITATION IS EXPECTED. A STRONG WARM ADVECTION PATTERN SHOULD RESUME LATE TUESDAY NIGHT AND WEDNESDAY. BY LATE WEDNESDAY AFTERNOON, THE PLAINS WILL BE IN WNW FLOW ALOFT, WITH PLENTY OF INSTABILITY ALONG AND EAST OF THE SFC TROUGH/DRYLINE. MOISTURE CONVERGENCE MAY BE ENHANCED ALONG THE WARM FRONT(THIS FRONT MAY BE SLOWED IN ITS NORTHWARD PROGRESSION BY OUTFLOW FROM SOUTHERN PLAINS STORMS TUESDAY NIGHT). THE INTERSECTION OF THESE BOUNDARIES WILL BE A PREFERRED AREA FOR STORM INITIATION. ALSO, 500MB TEMPS WILL BE FAIRLY CHILLY FOR EARLY JULY(-10C), LEADING TO STEEP LAPSE RATES. AFTERNOON HIGHS SHOULD REACH THE LOWER 90S WITH BREEZY SOUTH WINDS. THIS ACTIVITY COULD DEVELOP INTO A CLUSTER OF STORMS WEDNESDAY NIGHT. DAYS 3-7... FORECAST CHALLENGE IN THE EXTENDED PERIOD ARE TEMPERATURES AND RAINFALL FOR THE WEEKEND INTO EARLY NEXT WEEK. GFS AND EURO SIMILAR IN PUSHING A WEAK FRONT BOUNDARY INTO SOUTHWEST KANSAS WITH A DISTURBANCE IN SOUTHWEST FLOW ALOFT ON SATURDAY. THEN ON SUNDAY THE 700MB TEMPS COOL OFF ENOUGH TO CONTINUE A MENTION OF POPS. SOUTHEAST UPSLOPE FLOW CONTINUES ON MONDAY INTO EARLY NEXT WEEK. HAVE RAISED TEMPS SEVERAL AREAS TO BE MORE IN LINE WITH AREA GRIDS. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 81 61 90 /100 00 20 20 GCK 60 80 59 91 /100 00 20 20 EHA 61 81 61 92 / 50 00 20 20 LBL 61 81 62 92 / 80 00 20 20 HYS 60 81 58 89 /100 00 20 20 P28 63 83 63 90 /100 50 00 20 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && FINCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 106 PM CDT MON JUL 5 2004 KSZ043-061>063-074>079-084-085-061000- EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-MORTON-SCOTT- STANTON-STEVENS- 106 PM CDT (1206 PM MDT) MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TODAY AND TONIGHT. WIDESPREAD THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE WILL BE SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. MINOR FLOODING OF CREEKS AND STREAMS IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND BUT THE DETAILS ARE UNCLEAR. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 7 PM. KSZ080-081-086>090-061000- BARBER-CLARK-COMANCHE-KIOWA-MEADE-PRATT-SEWARD- 106 PM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE AFTER 4 PM. THESE STORMS MAY CONTAIN HAIL UP TO QUARTER SIZE AND WIND GUSTS UP TO 60 MPH. MORE WIDESPREAD STORMS, SOME OF WHICH COULD BE SEVERE, WILL OCCUR AFTER MIDNIGHT TONIGHT. MINOR FLOODING OF CREEKS AND STREAMS IS POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND BUT THE DETAILS ARE UNCLEAR. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED AFTER 4 PM. KSZ030-031-044>046-064>066-061000- ELLIS-HODGEMAN-LANE-NESS-PAWNEE-RUSH-STAFFORD-TREGO- 106 PM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TODAY AND TONIGHT. WIDESPREAD THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE WILL BE SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. FLOODING OF CREEKS AND STREAMS IS POSSIBLE SINCE THE GROUND IS ALREADY SATURATED. A FLOOD WATCH IS IN EFFECT UNTIL 6 AM TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND BUT THE DETAILS ARE UNCLEAR. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED, ESPECIALLY AFTER 9 PM. FINCH
The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 02:46 UTC.
27 thunderstorm wind, 9 hail, 1 flood. Local standard time, as filed.
Large pumps were blown off their foundations at Midwest Oil Pumping station
Three to four inch diameter tree limbs were blown down
Twelve inch diameter tree was split in half and several five inch diameter tree limbs were broken off
Water was twelve inches deep in many streets of Minneola
A tree was blown onto a car. Another 1 1/2 foot diameter tree was blown over by the wind
Numerous large tree limbs were blown down by the wind
Six inch diameter tree limbs were blown down across the highway
Ten inch diameter tree limbs were blown down by the wind
Ten inch diameter tree limbs were blown down by the wind
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416160, 5416161, 5416162, 5416163, 5416164, 5416165, 5416166, 5416167, 5416168, 5416169, 5416170, 5416171, 5416234, 5416235, 5416236, 5416237, 5416238, 5416239, 5416240, 5416241, 5416242, 5416243, 5416244, 5416245, 5416246, 5416247, 5416248, 5416249, 5416542, 5416543, 5416544, 5416545, 5416546, 5416547, 5416548, 5416549, 5416550.